Previous |  Up |  Next


on-line ranking number; complete $n$-partite graph; hereditary and additive properties of graphs
A $k$-ranking of a graph $G=(V,E)$ is a mapping $\varphi \:V \rightarrow \lbrace 1,2,\dots ,k\rbrace $ such that each path with endvertices of the same colour $c$ contains an internal vertex with colour greater than $c$. The ranking number of a graph $G$ is the smallest positive integer $k$ admitting a $k$-ranking of $G$. In the on-line version of the problem, the vertices $v_1,v_2,\dots ,v_n$ of $G$ arrive one by one in an arbitrary order, and only the edges of the induced graph $G[\lbrace v_1,v_2,\dots ,v_i\rbrace ]$ are known when the colour for the vertex $v_i$ has to be chosen. The on-line ranking number of a graph $G$ is the smallest positive integer $k$ such that there exists an algorithm that produces a $k$-ranking of $G$ for an arbitrary input sequence of its vertices. We show that there are graphs with arbitrarily large difference and arbitrarily large ratio between the ranking number and the on-line ranking number. We also determine the on-line ranking number of complete $n$-partite graphs. The question of additivity and heredity is discussed as well.
[1] B.  Bollobás: Extremal Graph Theory. Academic Press, London, 1978. MR 0506522
[2] M.  Borowiecki, I.  Broere, M.  Frick, P.  Mihók, and G.  Semanišin: Survey of hereditary properties of graphs. Discuss. Math. Graph Theory 17 (1997), 5–50. DOI 10.7151/dmgt.1037 | MR 1633268
[3] J. I.  Brown, D. G.  Corneil: On generalized graph colourings. J.  Graph Theory 11 (1987), 86–99. DOI 10.1002/jgt.3190110113 | MR 0876208
[4] E.  Bruoth, M.  Horňák: On-line ranking number for cycles and paths. Discuss. Math. Graph Theory 19 (1999), 175–197. DOI 10.7151/dmgt.1094 | MR 1768300
[5] E.  Bruoth, M.  Horňák: A lower bound for on-line ranking number of a path. Discrete Math (to appear). MR 2311106
[6] I.  Schiermayer, Zs. Tuza, and M.  Voigt: On-line ranking of graphs. Discrete Math. 212 (2000), 141–147. DOI 10.1016/S0012-365X(99)00215-0 | MR 1748681
[7] M. Weaver, D. B.  West: Relaxed chromatic numbers of graphs. Graphs Comb. 10 (1994), 75–93. DOI 10.1007/BF01202473 | MR 1273014
Partner of
EuDML logo